Alert archive / North Carolina / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Raleigh, NC

May 5, 2009Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at May 5, 2009, 6:54 PM EDT for Wake County, North Carolina. It was in force for 111 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2009, 6:54 PM EDT (22:54 UTC)
Expired
May 5, 2009, 8:45 PM EDT
In force
111 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 23 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 7:15 PM EDTFLASH FLOOD2 Ene Raleigh, NCATLANTIC AVENUE AT HIGHWOODS BLVD CLOSED BY POLICE. MOTORIST STRANDED IN 2-3 FEET OF WATER AT THIS INTERSECTION.
May 5, 7:15 PM EDTFLASH FLOOD2 Wnw Cary, NCFLASH FLOODING AT THE PRESTONWOOD GOLF COURSE.
May 5, 7:15 PM EDTHEAVY RAIN 02 Ene Raleigh, NC1.40 INCHES OF RAIN IN 25 MINUTES AT HIGHWOODS BLVD AT CAPITOL BLVD. STORM TOTAL OF 1.95 INCHES.
May 5, 7:15 PM EDTHEAVY RAIN 1.952 Ene Raleigh, NC1.40 INCHES OF RAIN IN 25 MINUTES AT HIGHWOODS BLVD AT CAPITOL BLVD. STORM TOTAL OF 1.95 INCHES.
May 5, 7:18 PM EDTFLASH FLOOD3 Ene Raleigh, NCA FOOT OF FLOWING WATER FLOWING ACROSS CAPITOL BLVD AT OLD BUFFALOE ROAD.
May 5, 7:35 PM EDTFLOOD3 Ene Cary, NCTRAINED SPOTTER REPORTS 1-1 1/2 FEET OF STANDING WATER IN MEDFIELD SUBDIVISION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 052254
FFWRAH
NCC183-060045-
/O.NEW.KRAH.FF.W.0002.090505T2254Z-090506T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
654 PM EDT TUE MAY 5 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAIN TRAINING FROM NORTHERN APEX     
  AND CARY EAST OVER RALEIGH... MOVING EAST AT 25 MPH. RAINFALL RATES
  IN EXCESS OF 3 INCHES PER HOUR WILL OCCUR OVER A HIGHLY URBAN 
  AREA. 

* LOCATIONS THREATENED WITH FLOODING INCLUDE RALEIGH... APEX... CARY 
  AND GARNER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY. THOSE LIVING NEAR CREEKS AND STREAMS
SHOULD MONITOR WATER LEVELS CLOSELY AND BE PREPARED TO TAKE QUICK
ACTION.

&&

LAT...LON 3587 7877 3590 7852 3587 7841 3570 7856
      3563 7885 3579 7892

$$

BADGETT
2 follow-up statements
000 
WGUS72 KRAH 060006
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
806 PM EDT TUE MAY 5 2009

NCC183-060045-
/O.CON.KRAH.FF.W.0002.000000T0000Z-090506T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAKE NC-
806 PM EDT TUE MAY 5 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
CENTRAL WAKE COUNTY...

AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORMS HAD MOVED EAST OF THE RALEIGH AREA. HOWEVER... SOME 
FLOODING IN RALEIGH CONTINUED. MOST OF THE FLOODING REPORTS WERE 
FROM CAPITOL BLVD AND ATLANTIC AVENUE IN NORTHEAST RALEIGH... AND IN 
WEST RALEIGH ON GLENWOOD AVENUE AND ST. MARYS STREETS. THERE WERE 
REPORTS OF 1 TO 3 FEET OF FLOWING WATER ACROSS SOME INTERSECTIONS 
INCLUDING ATLANTIC AT HIGHWOODS AND OLD BUFFALOE ROAD AT CAPITOL 
BLVD. 

THE FLOODING IS EXPECTED TO SUBSIDE BY 845 PM THIS EVENING. 
MOTORISTS ARE URGED TO STAY AWAY FROM FLOWING WATER. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RALEIGH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3587 7877 3590 7852 3587 7841 3570 7856
      3563 7885 3579 7892

$$

BADGETT
000 
WGUS72 KRAH 060049
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
849 PM EDT TUE MAY 5 2009

NCC183-060154-
/O.EXP.KRAH.FF.W.0002.000000T0000Z-090506T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAKE NC-
849 PM EDT TUE MAY 5 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM EDT FOR CENTRAL WAKE
COUNTY...

AT LAST REPORT SOME FLOODING CONTINUED IN PARTS OF NORTH RALEIGH 
NEAR ATLANTIC AVENUE. THESE WATERS WILL CONTINUE TO RECEED THIS 
EVENING. MOTORISTS SHOULD BE ON ALERT FOR HIGH WATER... WHICH WILL 
BE DIFFICULT TO SEE AT NIGHT.

ADDITIONAL THUNDERSTORMS ARE APPROACHING THE TRIANGLE FROM THE WEST. 
HOWEVER AT THIS TIME THESE STORMS ARE LIKELY TO MOVE NORTH OF THE 
RALEIGH/NORTH RALEIGH AREA. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY. THOSE LIVING NEAR CREEKS AND STREAMS
SHOULD MONITOR WATER LEVELS CLOSELY AND BE PREPARED TO TAKE QUICK
ACTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY
MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3587 7877 3590 7852 3587 7841 3570 7856
      3563 7885 3579 7892

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 5, 3:17 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 5, 3:17 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
317 PM EDT TUE MAY 5 2009

.SYNOPSIS...
A WEAK STATIONARY FRONT OVER CENTRAL NC WILL PUSH NORTH AS A WARM
FRONT LATER TONIGHT. AN UPPER LEVEL TROUGH AND SURFACE COLD FRONT
ARE EXPECTED TO PUSH EAST ACROSS CENTRAL NC WEDNESDAY NIGHT INTO
THURSDAY MORNING.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 305 PM TUESDAY...

BEST CHANCE OF CONVECTION...SOME OF WHICH MAY BE SEVERE WILL EXIST
ACROSS THE SOUTHERN COUNTIES OF CENTRAL NC THROUGH 00Z. BREAKS IN
OVERCAST HAVE DEVELOPED...WARMING TEMPS WELL INTO THE 70S. THIS HAS
RESULTED IN SURFACE BASE CAPE VALUES AROUND 2000 J/KG WITH MIXED
LAYER CAPE 500-750 J/KG. 0-1KM HELICITY NEAR THE SC BORDER HOVERING
NEAR 150 M2/S2. SFC BOUNDARY  HAS HELD STEADY PAST FEW HOURS
STRETCHING FROM RWI-SOUTH OF RDU-ASHEBORO. WATER VAPOR DOES DEPICT
TAIL OF S/W ROTATING THROUGH MOUNTAINS AT THIS TIME. THIS FEATURE
MAY INITIATE CONVECTION OVER THE SOUTHERN PIEDMONT. IF THIS
OCCURS...STORMS SHOULD RAPIDLY DEVELOP AND POSSIBLY BECOME SEVERE.
WILL NEED TO MONITOR STORMS THAT INTERSECT OR MOVE ALONG BOUNDARY AS
HELICITY WILL BE ENHANCED ALONG THIS FEATURE...INCREASING TORNADIC
THREAT.

AIR MASS STABILIZES LATE THIS EVENING AND OVERNIGHT AS WHERE WILL BE
IN THE SUBSIDENCE REGION OF EXITING S/W. MAY SEE A STRAY SHOWER
OVERNIGHT INTO EARLY WEDNESDAY BUT MOST LOCALES WILL BE DRY. IF
MID/UPPER LEVEL CLOUDS THIN/DEPART...MAY SEE WIDESPREAD FOG/LOW
STRATUS WITH POCKETS OF DENSE FOG POSSIBLE. .
&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
AS OF 254 PM TUESDAY...

MOIST AIR MASS WILL REMAIN IN PLACE WITH BEST INSTABILITY PROGGED TO
OCCUR EAST OF HIGHWAY 1. MODELS DIFFER ON TIMING OF NEXT MCV WITH
GFS/CANADIAN AS MUCH AS 6-9 HOURS FASTER THAN NAM-WRF. ECMWF A BIT
OF A COMPROMISE. CONSIDERING GFS USUALLY TOO FAST...FAVOR SLOWER
TIMING OFFERED BY NAM-WRF WITH SOME ADJUSTMENTS. EXPECT SCATTERED
CONVECTION TO FIRE DURING MAX HEATING WITH LITTLE IN THE MANNER OF
ORGANIZATION. EXPECT STORMS TO ORGANIZE INTO BROKEN SEGMENTS BY OR
AFTER 00Z AS MCV AND ASSOCIATED BULK SHEAR OF 35-40KTS BEGINS TO
AFFECT AREA. MAY SEE A FEW SEVERE STORMS AFTER SUNSET WITH MAIN
THREAT DAMAGING DOWNBURST  AND LARGE HAIL. IF WASHED OUT BOUNDARY
MAINTAINS PRESENCE...SLIGHT TORNADIC POTENTIAL WILL EXIST. FAVOR
WARMER MOS GUIDANCE FOR MAX TEMPS WED AS SLY FLOW INCREASES AFTER
15Z.  IF SUBSTANTIAL BREAKS DEVELOP...MAX TEMPS MAY END UP BEING 3
DEGREES WARMER.

MODELS GENERALLY AGREE IN THAT SHOWERS AND THUNDERSTORMS SHOULD BE
ONGOING WEDNESDAY EVENING OVER A GOOD PORTION OF OUR REGION. THIS
WILL BE IN RESPONSE TO THE MID/UPPER LEVEL TROUGH WHICH IS FORECAST
TO MOVE EAST ACROSS OUR REGION DURING THE EVENING AND OVERNIGHT
PERIODS. CONVECTION SHOULD SHIFT EASTWARD FROM THE PIEDMONT INTO
THE COASTAL PLAIN DURING THE LATE EVENING INTO THE OVERNIGHT
PERIOD... WITH THE PRE-FRONTAL TROUGH. THE ACTUAL COLD FRONT IS
EXPECTED TO SLOWLY REACH THE COASTAL PLAIN REGION BY AROUND 12Z
THURSDAY. MODELS GENERALLY AGREE ON A PROJECTED LULL IN THE
CONVECTIVE ACTIVITY ON THURSDAY. THIS WILL BE DUE TO SUBSIDENCE ON
THE BACK SIDE OF THE DEPARTING UPPER TROUGH SHOULD BE OVER OUR
REGION. QPF STORM TOTALS IN THE 0.50 TO 1.00 INCH RANGE ON
AVERAGE... WITH LOCALLY HIGHER TOTALS. LOWS WEDNESDAY NIGHT OF
60-65 EXPECTED... WITH THE WARMER MAV GUIDANCE PREFERRED SE.
HIGHS THURSDAY SHOULD RETURN TO THE 78 TO 85 RANGE NW TO SOUTH
WITH PARTLY SUNNY SKIES.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM WEDNESDAY
AFTERNOON INTO THE EVENING HOURS... AS A 35 TO 45KT SOUTH TO
SOUTHWESTERLY LOW LEVEL JET S-SW IS FORECAST TO BECOME ALIGNED OVER
CENTRAL AND EASTERN NC LATE WEDNESDAY INTO WEDNESDAY EVENING. THIS
SHOULD COMBINE WITH INCREASING INSTABILITY AND MODEST SHEAR TO
SUPPORT THE SEVERE THUNDERSTORM THREAT. THE ONE FACTOR THAT MAY
REDUCE THE SEVERE THREAT WILL BE THE TIMING OF THE COLD FRONT ACROSS
CENTRAL NC (MOSTLY DURING THE DIURNAL COOLING PERIOD OVERNIGHT DOWN
EAST). THE THREAT OF SEVERE SHOULD END BEFORE 12Z THURSDAY. &&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 254 PM TUESDAY...

THURSDAY NIGHT SHOULD BE QUIET AS CONVECTIVE TRIGGERS APPEAR TO BE
ABSENT. A LIGHT SW FLOW SHOULD KEEP TEMPERATURES UP IN THE LOWER
TO MID 60S WITH PARTLY CLOUDY SKIES (A GOOD 10 DEGREES ABOVE
NORMAL).

FRIDAY THROUGH SATURDAY NIGHT... ALTHOUGH THE MEAN FLOW BECOMES
MORE ZONAL OR WESTERLY... MODELS SUGGEST THAT THERE SHOULD BE SOME
CONVECTIVE TRIGGERS TRAVERSING OUR AREA. A WEAK COLD FRONT IS
EXPECTED TO PUSH INTO THE NORTHERN SECTIONS OF NC FRIDAY... THEN
SLOWLY RETREAT AS A WARM FRONT SATURDAY. A STRONGER COLD FRONT IS
EXPECTED TO PUSH INTO NC FROM THE NW LATE SATURDAY. THERE SHOULD
BE ENOUGH MOISTURE AND INSTABILITY TO INCREASE THE POP INTO THE
CHANCE CATEGORY FOR FRIDAY THROUGH SATURDAY NIGHT AND EARLY
SUNDAY. THIS CONVECTIVE ACTIVITY SHOULD BE LARGELY DIURNALLY
DRIVEN EXCEPT FOR SATURDAY NIGHT WHEN THE COLD FRONT SHOULD
SUPPORT CONVERGENCE AND LIFT INTO THE OVERNIGHT PERIOD. LOWS WILL
CONTINUE TO AVERAGE WELL ABOVE NORMAL (IN THE 60S) FRIDAY THROUGH
SUNDAY. HIGHS WILL ALSO AVERAGE ABOVE NORMAL... MOSTLY IN THE
LOWER TO MID 80S THROUGH SUNDAY.

SUNDAY INTO MONDAY... THE COLD FRONT IS EXPECTED TO SHIFT SOUTH OF
NC SUNDAY AFTERNOON THROUGH MONDAY... AS A SURFACE HIGH IS
FORECAST TO SHIFT EAST ACROSS THE MID ATLANTIC AND NEW ENGLAND
STATES. POP SHOULD BE CONFINED TO AREAS TO OUR SOUTH NEAR THE
FRONT. THE LOW LEVEL FLOW SHOULD BECOME NE-E RATHER QUICKLY
LEADING TO POTENTIAL CLOUDINESS EARLY NEXT WEEK. IT WILL BE COOLER
BEHIND THE FRONT WITH LOWS IN THE 50S AND HIGHS IN THE 70S MONDAY
INTO TUESDAY (VERY CLOSE TO THE 30 YEAR NORMALS).

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 142 PM TUESDAY...

IFR/LIFR CEILINGS EARLY THIS AFTERNOON OVER THE NORTHERN PIEDMONT
WILL GRADUALLY LIFT INTO MVFR CONDITIONS BY 20-22Z AS LOW LEVEL
HEATING GRADUALLY LIFTS CEILINGS. MVFR CEILINGS EXPECTED ELSEWHERE
AS MOIST AIRMASS AND HEATING WILL MAINTAIN CEILINGS BETWEEN
1500-2500 FT. APPROACH OF AN DISTURBANCE ALOFT WILL SUSTAIN
SCATTERED CONVECTION THROUGH 02Z ACROSS THE AREA. EXPECT IFR
CONDITIONS NEAR THE HEAVIER SHOWERS AND STORMS.

EXPECT A LULL IN THE CONVECTION TONIGHT THROUGH EARLY WEDNESDAY
MORNING. NEARLY SATURATED AIR MASS WILL RESULT IN LIFR CEILINGS AND
POSSIBLY LIFR VISIBILITIES AS SKIES ALOFT BRIEFLY CLEAR...CAUSING
NEAR SURFACE LAYER TO COOL TO THE DEWPOINT. FOG AND LOW STRATUS THAT
FORM WILL LIFT BETWEEN 13-15Z WED.

WEDNESDAY...A MOIST AND MARGINALLY UNSTABLE AIR MASS WILL RESULT IN
BROKEN CEILINGS BETWEEN 2000-3500 FT BY AFTERNOON. A S-SW WIND
SUSTAINED 8-12 KTS WITH GUSTS 19-23KTS EXPECTED...ESPECIALLY IN
VICINITY OF KFAY AND KRWI WHERE HEATING MAY BE A BIT STRONGER. AIR
MASS WILL AGAIN SUPPORT SCATTERED TO NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS ...MAINLY AFTER 16Z. EXPECT CONVECTION TO PERSIST WELL
INTO THE NIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES AND CROSSES
THE REGION AFTER 00Z.

STABLE CONDITIONS EXPECTED THU INTO THU NIGHT WHILE A RETURN TO
UNSTABLE CONDITIONS AND PERIODS OF ADVERSE AVIATION CONDITIONS
ANTICIPATED FOR FRIDAY INTO SATURDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT
NEAR TERM...WSS
SHORT TERM...WSS/BADGETT
LONG TERM...BADGETT
AVIATION...WSS
Hazardous weather outlook, May 5, 5:51 PM EDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
551 PM EDT TUE MAY 5 2009

NCZ011-025>028-040>043-073>078-083>086-088-089-062200-
HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-
STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-
HOKE-CUMBERLAND-SAMPSON-
551 PM EDT TUE MAY 5 2009

...TORNADO WATCH 246 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING AS A STALLED FRONT RESIDES ACROSS CENTRAL NORTH CAROLINA.
SOUTH OF THE FRONT...MAINLY SOUTH OF US 64....THE MAIN SEVERE THREAT
WILL BE DAMAGING WIND GUSTS AND HAIL AS THE AIRMASS DESTABILIZES
IN THE AFTERNOON.

AN ISOLATED TORNADO THREAT IS ALSO POSSIBLE WITH ANY STRONG STORMS
THAT DEVELOP AND TRAVEL ALONG THE COLD FRONT. THE THREAT FOR
SEVERE STORMS APPEARS TO BE GREATEST BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AS THE
STALLED FRONT WEAKENS AND DISSIPATES ACROSS THE AREA WITH THE
STRONGEST STORMS DEVELOPING MAINLY ALONG AND EAST OF INTERSTATE
95.

A STRONG UPPER LEVEL WAVE WILL MOVE ACROSS THE AREA WEDNESDAY
NIGHT. THE ATTENDANT SURFACE WILL MOVE EAST INTO THE AREA
WEDNESDAY EVENING BRINGING THE CHANCE OF SEVERE STORMS TO ALL OF
CENTRAL NORTH CAROLINA LATE WEDNESDAY EVENING AND INTO WEDNESDAY
NIGHT. ONCE AGAIN THE MAIN SEVERE WEATHER THREATS WILL BE STRAIGHT
LINE WINDS AND LARGE HAIL...WITH AN ISOLATED TORNADO THREAT.

RESIDENTS ACROSS CENTRAL NORTH CAROLINA ARE ADVISED TO MAINTAIN
AWARENESS OF LOCAL WEATHER CONDITIONS AND POSSIBLE WATCHES AND OR
WARNING OVER THE NEXT COUPLE OF DAYS AS STRONG TO SEVERE STORMS
IMPACT THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO
SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ007>010-021>024-038-039-062200-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DAVIDSON-RANDOLPH-
551 PM EDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING AS A STALLED FRONT RESIDES ACROSS CENTRAL NORTH CAROLINA.
SOUTH OF THE FRONT...MAINLY SOUTH OF US 64....THE MAIN SEVERE THREAT
WILL BE DAMAGING WIND GUSTS AND HAIL AS THE AIR MASS DESTABILIZES
IN THE AFTERNOON.

AN ISOLATED TORNADO THREAT IS ALSO POSSIBLE WITH ANY STRONG STORMS
THAT DEVELOP AND TRAVEL ALONG THE COLD FRONT. THE THREAT FOR
SEVERE STORMS APPEARS TO BE GREATEST BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AS THE
STALLED FRONT WEAKENS AND DISSIPATES ACROSS THE AREA WITH THE
STRONGEST STORMS DEVELOPING MAINLY ALONG AND EAST OF INTERSTATE
95.

A STRONG UPPER LEVEL WAVE WILL MOVE ACROSS THE AREA WEDNESDAY
NIGHT. THE ATTENDANT SURFACE WILL MOVE EAST INTO THE AREA
WEDNESDAY EVENING BRINGING THE CHANCE OF SEVERE STORMS TO ALL OF
CENTRAL NC LATE WEDNESDAY EVENING AND INTO WEDNESDAY NIGHT. ONCE
AGAIN THE MAIN SEVERE WEATHER THREATS WILL BE STRAIGHT LINE WINDS
AND LARGE HAIL...WITH AN ISOLATED TORNADO THREAT.

RESIDENTS ACROSS CENTRAL NORTH CAROLINA ARE ADVISED TO MAINTAIN
AWARENESS OF LOCAL WEATHER CONDITIONS AND POSSIBLE WATCHES AND OR
WARNING OVER THE NEXT COUPLE OF DAYS AS STRONG TO SEVERE STORMS
IMPACT THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS
SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

In the hours before

Local storm report, May 5, 5:59 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
559 PM EDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TORNADO          3 SE EMIT               35.70N 78.23W
05/05/2009                   JOHNSTON           NC   TRAINED SPOTTER

            SKYWARN SPOTTER WITNESSED A TORNADO VISIBLE PRODUCING
            DEBRIS CLOUD. MAJOR TREE DAMAGE AND POWERLINES DOWN.

&&

TDH
Local storm report, May 5, 6:15 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
615 PM EDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             3 NNW NEW HOPE          35.84N 77.98W
05/05/2009  E1.00 INCH       NASH               NC   AMATEUR RADIO

            1 INCH HAIL AT HIGHWAY 97 AND I-95... 3 MILES NW OF NEW
            HOPE.

&&

PWB
Local storm report, May 5, 6:30 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
630 PM EDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             5 NW NEW HOPE           35.86N 78.02W
05/05/2009  E1.00 INCH       NASH               NC   TRAINED SPOTTER

            HAIL LARGER THAN QUARTER SIZE. HWY 97E AND STRICKLAND
            CROSSROADS IN NASH COUNTY. TREE LIMBS DOWN 3 INCHES IN
            DIAMETER.

&&

TDH
Local storm report, May 5, 6:34 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
634 PM EDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          5 WNW ELM CITY          35.84N 77.95W
05/05/2009                   NASH               NC   AMATEUR RADIO

            TORNADO ON THE GROUND. DEBRIS REPORTED BY SPOTTER.

&&

ORROCK
Local storm report, May 5, 6:36 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
636 PM EDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TORNADO          3 SSE CARY              35.75N 78.77W
05/05/2009                   WAKE               NC   FIRE DEPT/RESCUE

            CARY FIRE DEPT REPORTED A TORNADO ON THE GROUND NEAR US
            HWY 1 AND CARY PARKWAY.

&&

TDH
Local storm report, May 5, 6:41 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
641 PM EDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             3 NNW CARY              35.82N 78.83W
05/05/2009  E0.75 INCH       WAKE               NC   FIRE DEPT/RESCUE

            PENNY SIZE HAIL REPORTED AT THE MORRISVILLE TOWN
            HALL/FIRE DEPT.

&&

TDH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:10 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson50 min
May 5, 2:51 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne39 min
May 5, 3:20 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson25 min
May 5, 3:39 PM EDTTornado WarningRAHWayne36 min
May 5, 4:04 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Wilson41 min
May 5, 4:12 PM EDTTornado WarningRAHJohnston, Nash, Wilson48 min
May 5, 4:58 PM EDTTornado WarningRAHEdgecombe, Nash, Wilson18 min
May 5, 5:21 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Wake39 min
May 5, 5:22 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Wilson38 min
May 5, 5:28 PM EDTTornado WarningRAHJohnston, Nash, Wilson47 min
May 5, 5:41 PM EDTTornado WarningRAHChatham, Durham, Wake49 min
May 5, 5:49 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly41 min
May 5, 6:10 PM EDTTornado WarningRAHEdgecombe, Nash, Wilson26 min
May 5, 6:29 PM EDTTornado WarningRAHWake46 min
May 5, 6:31 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Stanly44 min
May 5, 6:53 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Stanly52 min
May 5, 7:10 PM EDTSevere Thunderstorm WarningRAHFranklin, Wake12 min
May 5, 7:13 PM EDTTornado WarningRAHFranklin, Wake26 min

Nearby

Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.